Back to Ask the Diabetes Team Ask the Diabetes Team

From Kent, Washington, USA:

I don't know what to do anymore. I try doing a good job with my diabetes, but when it comes down to doing good, I just forget about it. I want to have a good A1c and I want to have good blood sugars. One of my doctors at the endocrine office keeps telling me to move off of my stomach. I have been going to that place for about one and a half years now.

The very first doctor I had never really told me what to do, and when I was diagnosed, all they taught me was to do it in my stomach. I used to be extremely scared of shots, too. It's been almost six years since I was diagnosed and I still use my stomach. It's hard for me all of a sudden to change like that from what I knew in sixth grade all the way to where I am now, a 16 year old in high school who can't take care of her blood sugars. I'm scared, to be honest. I don't know what to do. I want to change my ways and everything, but I just don't know how and a part of me doesn't know how to ask my endocrinologist. I'm also worried that I will end up hurting myself if I don't take good control now. I just wish I could have started out better and, now that it has been a long time and I adapted to having diabetes a long time ago, I don't know what ways to change.

My stomach isn't fat. After ninth grade, it looked like my stomach was getting bigger in a weird way. My doctor said it was possible it might be from doing insulin injections in the same spot before it heals. I'm beginning to think she's right because now my stomach has bruises from my shots. I know you can change to your arms, too, but it's just so much easier to give it to me in my stomach. I also think that my stomach injections aren't working well because, lately, my blood sugar has been running high. I have tried counting carbohydrates, taking 1 unit for 7 grams of carbohydrates. My ratio has changed several times now. I take 42 units of Lantus before I go to bed. Could you please tell me what I could do to change my ways and start all over again?


Your questions and concerns are valid, reasonable, and important! I am glad that you recognize some of the areas that may be limiting your ability to be in good control.

You note that your diabetes care is supervised by an endocrinologist or diabetes specialist only. This professional likely has in their office, or can refer you to, a Certified Diabetes Educator (CDE). Typically, this is a nurse and/or dietician who can sit down with you for a longer period of time (or multiple sessions, if need be) to review your techniques and answer a lot of your questions.

Most people with diabetes do prefer to give injections in the abdomen: insulin tends to be absorbed more quickly and evenly there and there are fewer "nerves" so the injections tend to be less bothersome. Nevertheless, you MUST ROTATE your injection sites. Not uncommonly, when insulin injections are given in the same spot again and again, a kind of "scar" builds up. This can lead to the "lumpy" or "fat" looking area. This can interfere with the absorption of insulin. You may find that where you give an injection influences, to a degree, your glucose control: if you give a shot in your thigh and then run and play soccer, you may get more blood flow to the legs and increase the reaction of insulin. Have you tried injections to the outside aspects of the hip area? If you prefer abdominal shots, then you will probably not mind hip (NOT butt) shots.

Also, think of things this way: Is there a skilled activity that you are pretty good at now (skiing, baking, golf, tennis, piano, etc.)? You probably didn't start off good at those things; you practiced and got better. In fact, maybe you initially had some short-cut bad habits that you had to "unlearn" before you could do your skill better. Diabetes management is not so different. I think you learned some poor habits and now need to learn some better ones.

Your CDE professional is the place to start, I think. They can also talk with you about best meal/snack choices, too.


Original posting 26 Feb 2005
Posted to Blood Tests and Insulin Injections and Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.